Kansas, 2025

Hail and Damaging Wind in Kansas, March 27, 2025

March 27, 2025 · NWS ICT · 4 events in 2 counties and zones

Thunderstorms moved into north central Kansas during the evening hours of the 27th and produced a wind gust to 61 mph as well as quarter to golf ball sized hail in Russell and Lincoln counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Thunderstorms moved into north central Kansas during the evening hours of the 27th and produced a wind gust to 61 mph as well as quarter to golf ball sized hail in Russell and Lincoln counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 27, 2:29 PM CST, 1 hour 31 minutes earlier. Its key messages:

  • Isolated thunderstorms possible across central KS late this afternoon into the evening
  • Off-and-on shower and storm chances over the next 7 days
  • Very high fire danger continues through Saturday
Area forecast discussion, Mar 27, 2:29 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
329 PM CDT Thu Mar 27 2025

.KEY MESSAGES...

- Isolated thunderstorms possible across central KS late this
  afternoon into the evening

- Off-and-on shower and storm chances over the next 7 days

- Very high fire danger continues through Saturday

&&

.DISCUSSION...
Issued at 325 PM CDT Thu Mar 27 2025

As of 330 PM Thursday afternoon, upper-level water vapor displays
ongoing ridging over the region that is traversing east, shifting
flow to westerly, with a subtle shortwave approaching from the west.
A 700 mb confluence zone has developed in southwest Kansas and
adjacent states, which is contributing to scattered shower and
thunderstorm development across far southwest KS. In addition, an
axis of weak low-level convergence zone has developed across
portions of central KS as 30 kt southwesterly winds merges with
lighter winds in northern Kansas, which may further aid in storm
initialization. Large DCAPE values up to 1300 J/kg may support
strong wind gusts around 60 mph as well as marginally severe hail.
Any convection will likely cease after sunset as nocturnal cooling
ensues.

Transitioning into Friday, midlevel ridging will slide east of area
as a western CONUS trough approaches the Plains. A deepening surface
trough across the High Plains will further increase the pressure
gradient with southerly wind gusts up to 40 mph possible Friday
afternoon. An initial shortwave trough will eject into the Plains
late Friday into Saturday, shunting the surface trough into portions
of central KS by early Saturday. Additional shortwave trough axis'
will eject into the Plains late Saturday into Sunday, further
advancing the front eastward. Considerable uncertainty remains with
the quality of low-level moisture and the northwest extent. Short
range and CAM guidance have trended towards a more-moist and slowed
progression of the trough axis when compared to the prior runs of
GFS/ECMWF and their ensemble guidance. A more-moist and slowed
progression of the surface trough would increase the potential for
strong to severe storms. Bottom line, trends will need to be
monitored over the next 24-48 hours. A second zone of precipitation
is post frontal showers/storms across central/northern KS with a
shortwave trough progressing from eastern CO into northern KS.
Lingering showers are possible through the day Sunday as the
aforementioned shortwave trough slowly moves across northern KS. The
frontal passage in conjunction with the lingering showers should keep
temperatures in the 50s to near 60 Sunday afternoon. Surface ridging
will build in Sunday night, allowing clear skies and light winds to
prevail. Temperatures will tumble through the 30s and even 20s
across central KS Sunday night/Monday morning. The potential for
frost and/or a hard freeze is increasing, especially across central
KS. Otherwise, quiet weather should persist through Monday with
surface ridging remaining in the neighborhood. Strong southerly low-
level flow will return Tuesday ahead of the next storm system poised
to impact the area late Tuesday into next Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1236 PM CDT Thu Mar 27 2025

VFR conditions are expected at all sites except CNU through most
of this TAF period. Vicinity showers and scattered thunderstorms
are likely at CNU through 20z. Scattered thunderstorms are also
possible this afternoon until 02z at RSL, SLN, and GBD. Winds
will remain gusty with speeds up to 30 kts overnight, which
might mitigate the potential for low-level wind shear. Later
forecasts will need to reevaluate the wind shear potential. MVFR
ceilings are possible at the end of this period for ICT and CNU
as well.

&&

.FIRE WEATHER...
Issued at 325 PM CDT Thu Mar 27 2025

Very high fire danger will continue through Saturday. Deep boundary
layer mixing combined with southwesterly winds will continue to
create very high fire danger into the evening hours across most of
the area. Another afternoon of gusty winds and low humidity will
create very high fire danger Friday afternoon. The threat of very
high fire danger continues into Saturday as well.

&&

.CLIMATE...
Issued at 312 AM CDT Thu Mar 27 2025

Record High Information for Thursday, March 27th:

Site:     Record (Year)    Forecast High

Wichita      90 (1895)          86

Salina       88 (1910)          88

Russell      80 (2019)          89

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...BRF/GC
AVIATION...BRF/GC
FIRE WEATHER...BRF/GC
CLIMATE...BRF/GC
Hazardous weather outlook, Mar 27, 2:35 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
335 PM CDT Thu Mar 27 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
335 PM CDT Thu Mar 27 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

A few isolated thunderstorms are possible generally along and north
of a line extending from Great Bend to Salina this afternoon into
the evening. The strongest activity will be capable of wind gusts
near 60 mph and hail up to quarter size.

Gusty south winds and above average temperatures will continue to
result in very high grassland fire danger across most of the area
into the evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty south winds and above average temperatures will support very
high grassland fire danger again on Friday.

Thunderstorm chances increase late Saturday afternoon through
Sunday morning across central and eastern portions of Kansas. At
this time, there is a chance for strong to marginally severe
storms. Stay tuned as we continue to refine forecast details in the
coming days.

Sub-freezing temperatures are possible Sunday night into early
Monday. Those with sensitive outdoor plants should continue to
monitor the latest forecast.

Additional thunderstorm chances are possible by Tuesday or
Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Grand Island radar (KUEX), 158 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
March 27, 4:00 PM CST to 4:01 PM CST
Where
Russell County, 2.82 mi N of Bunker Hill
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.910, -98.670

Hail, Lincoln

When
March 27, 5:06 PM CST to 5:07 PM CST
Where
Lincoln County, 0.87 mi SW of Beverly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.010, -97.980

Hail, Lincoln

When
March 27, 5:20 PM CST to 5:21 PM CST
Where
Lincoln County, 0.69 mi S of Beverly
Measured
1.75 in hail
Reported by
Public
Coordinates
39.010, -97.970

There was a second round of golf ball sized hail along with 45 to 55 mph winds in Beverly.

Hail, Russell

When
March 27, 5:44 PM CST to 5:45 PM CST
Where
Russell County, 5.55 mi S of Dorrance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -98.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237112, 1237107, 1237109, 1237110.